Missouri, 2011Excessive Heat in Missouri, July 31, 2011
July 31, 2011 · NWS SGF · 1 event in 1 county or zone
A extended period of temperatures and heat indexes in the 100s caused losses to area farmers and heat related illnesses across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A extended period of temperatures and heat indexes in the 100s caused losses to area farmers and heat related illnesses across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 31, 11:45 AM CST, 15 minutes earlier.
Area forecast discussion, Jul 31, 11:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT SUN JUL 31 2011
...UPDATE TO AVIATION...
.DISCUSSION...
EARLY MORNING CONVECTION CONTINUES TO DRIFT SOUTHEAST ACROSS THE
CWA...AS A WEAK LOW LEVEL JET PROVIDES JUST ENOUGH WAA OFF THE DECK
TO KEEP A FEW UPDRAFTS ALIVE. THINK THAT WE'LL SEE A LULL IN
ACTIVITY AFTER SUNRISE THIS MORNING AS THE LLJ...AND THUS
FORCING...WEAKENS. OUTFLOW BOUNDARIES FROM THIS ACTIVITY WILL
LIKELY SERVE AS THE FOCUS FOR A FEW SHOWERS AND STORMS LATER THIS
MORNING THROUGH THE EARLY EVENING. LOOKS LIKE IT'LL BE A RACE
BETWEEN SURFACE HEATING/DESTABILIZATION AND AN INCREASINGLY STRONG
MID LEVEL CAP...AS TEMPERATURES SLOWLY WARM IN THE MID LEVELS TODAY
IN RESPONSE TO THE RIDGE AXIS BUILDING OVER THE AREA. BEST CHANCE
FOR CONVECTION WILL BE OVER THE EASTERN OZARKS...WHERE MID LEVEL
TEMPS WILL BE A LITTLE COOLER...AND WHERE OUTFLOW FROM THE EARLY
MORNING CONVECTION WILL BE BEST ORGANIZED.
AS ONE MIGHT EXPECT...SHOULD SEE A DECENT TEMPERATURE GRADIENT OVER
THE CWA BY THIS AFTERNOON...WITH "COOLER" TEMPS OUT EAST WHERE CLOUD
COVER WILL BE MORE WIDESPREAD. FROM SPRINGFIELD WEST...EXPECT TO
SEE VERY WARM CONDITIONS BY THIS AFTERNOON...WITH 100+ EXPECTED OVER
FAR WESTERN MO AND SE KS.
MID/UPPER LEVEL RIDGE LOOKS TO BE FULLY ENTRENCHED BY
MONDAY...RESULTING IN SEVERAL DAYS OF EXTREMELY WARM TEMPERATURES.
TUESDAY LOOKING INCREASINGLY IMPRESSIVE TEMPERATURE-WISE...WITH 850
MB TEMPS 25C+ DEGREES...AND 500 MB TEMPS APPROACHING THE FREEZING
MARK. FOR REFERENCE...THAT WOULD YIELD FREEZING LEVELS APPROACHING
18 KFT. OBVIOUSLY...WITH SUCH WARM AIR IN PLACE ALOFT...PRECIP
CHANCES LOOK TO BE NEARLY NIL THROUGH WEDNESDAY. IF THERE'S ANY
SILVER LINING TO SUCH WARM TEMPERATURES...MIXING HEIGHTS SHOULD BE
SUCH THAT AFTERNOON DEWPOINTS MIX DOWN INTO THE LOW 60S FOR THOSE
AREAS THAT ARE LOOKING AT 100+ AIR TEMPS...HELPING TO KEEP HEAT
INDICES FROM GETTING ENTIRELY OUT OF CONTROL.
SOME MINOR RELIEF PERHAPS ON THE HORIZON HEADING INTO THURSDAY AND
ESPECIALLY FRIDAY...AS RIDGE AXIS WILL FINALLY BEGIN A SLOW
RETROGRADE TO THE WEST. THIS SHOULD PUT THE SGF CWA IN LINE FOR
SOMEWHAT BETTER POPS...AS WELL AS SLIGHTLY MORE REASONABLE
TEMPERATURES HEADING INTO THE FIRST PART OF THE WEEKEND.
BOXELL
&&
.AVIATION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTHERN MISSOURI THIS AFTERNOON. THINK THE BEST
COVERAGE OF ACTIVITY WILL BE AROUND KBBG...WHERE VICINITY SHOWERS
WERE INCLUDED. MVFR AND BRIEF IFR CONDITIONS CAN BE EXPECTED UNDER
ANY STORMS. THE MAIN OTHER FLIGHT IMPACT OF NOTE WILL BE LIGHT FOG
POTENTIAL LATE TONIGHT ACROSS SOUTH CENTRAL MISSOURI. DID INCLUDE
MVFR VISIBILITIES AT KBBG.
SCHAUMANN
&&
.CLIMATE...
RECORD HIGHS AND WARM LOWS FOR THE FOLLOWING WEEK...
SITE...RECORD HIGH (YEAR)/WARM LOW (YEAR)
...SUN JUL 31...
SGF...104 (1980)/76 (1896)
JLN...104 (1980)/82 (1942)
VIH...106 (1980)/79 (1970)
UNO...102 (1953)/74 (1986)
...MON AUG 1...
SGF...103 (1980)/84 (1934)
JLN...104 (1980)/81 (1980)
VIH...104 (1897)/77 (1964)
UNO...100 (1953)/74 (1980)
...TUE AUG 2...
SGF...102 (1980)/78 (1934)
JLN...102 (1952)/80 (2006)
VIH...103 (1897)/77 (1964)
UNO...99 (1970)/75 (2008)
...WED AUG 3...
SGF...104 (1918)/77 (1934)
JLN...101 (2010)/82 (1943)
VIH...104 (1964)/78 (2010)
UNO...103 (2010)/76 (2010)
...THU AUG 4...
SGF...102 (1964)/80 (1918)
JLN...102 (1956)/79 (1954)
VIH...99 (1897)/77 (2008)
UNO...104 (1964)/74 (2001)
BOXELL
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MOZ058-070-071-
079>083-089>092-094>098-102>106.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR MOZ055>057-
066>069-077-078-088-093-101.
KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ073-097-
101.
&&Hazardous weather outlook, Jul 31, 11:48 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT SUN JUL 31 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1248 PM CDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...EXTREME.
WEATHER HAZARDS EXPECTED...
LIMITED THUNDERSTORM WIND DAMAGE RISK.
LIMITED LIGHTNING RISK.
EXTREME EXCESSIVE HEAT RISK.
DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY
ACROSS THE MISSOURI OZARKS. CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS WILL BE THE PRIMARY THREATS WITH THESE STORMS.
HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA
TODAY...WITH AFTERNOON HEAT INDICES BETWEEN 100 AND 110
EXPECTED. THE HOTTEST TEMPERATURES WILL OCCUR OVER SOUTHEASTERN
KANSAS AND FAR WESTERN MISSOURI.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE THROUGH THURSDAY.
TEMPERATURES BETWEEN 95 AND 103 DEGREES CAN BE EXPECTED EACH
AFTERNOON...WITH HEAT INDICES BETWEEN 103 AND 110 DEGREES. THE
HOTTEST CONDITIONS WILL OCCUR FROM SOUTHEAST KANSAS INTO
CENTRAL MISSOURI.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER EASTERN
KANSAS AND WESTERN MISSOURI ON TUESDAY...AS RELATIVE HUMIDITY
VALUES DROP BELOW 30 PERCENT DURING THE AFTERNOON HOURS.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE STARTING THURSDAY
THROUGH THE EARLY PART OF NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WFO SGF
Excessive Heat, Lawrence
- When
- July 31, 12:00 PM CST
- Where
- Lawrence forecast zone
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
Extreme heat in excess of 100 degrees for several days and the failure of a water supply pump, combined to cause the death of 32 head of cattle near Verona.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, July 31, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, July 31, 2011$2.0 million · 2 in hail · 7 events
- Flash Flooding and Hail in North Dakota, July 31, 2011$665,000 · 2 in hail · 16 events
- Dust Storm and Damaging Winds in Arizona, July 31, 2011$283,000 · 78 kt wind · 8 events
- Damaging Winds in South Carolina, July 31, 2011$218,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 31, 2011$35,000 · 1.75 in hail · 13 events
- Damaging Winds in Kansas, July 31, 2011$28,000 · 61 kt wind · 4 events
- Heat in Nebraska, July 31, 201123 events
- Heat in Illinois, July 31, 201119 events
- Heat in Missouri, July 31, 201111 events
- Lightning Strike in Florida, July 31, 20111 injured · 1 event
- Hail and Damaging Winds in South Carolina, July 31, 2011$5,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336785.